Tapering glitch while on Actemra: I was walking to... - PMRGCAuk

PMRGCAuk
11,293 members20,560 posts

Tapering glitch while on Actemra

Gaijin
Gaijin

I was walking to the market this morning when I had to turn back and go home due to severe pain in my hips caused by walking. I lay down for a bit and felt OK. Then, while sitting, having my lunch, I suddenly felt very sleepy so I decided to have a nap, from which I was awakened by the worst pain in my shoulders I've ever had.

I had been feeling almost like I was in remission after being on weekly shots of Actemra now since May 1st, when I was on 7.5mgs.I had been tapering successfully and this morning I "introduced" 5. 5mgs for the first time, but how can that affect me so soon when I have forgotten to take my dose several times and nothing happened?

I haven't had any extra stressors either. The only thing I can think of is DOMS, as I had been swimming on a regular basis for a few days, but that too, seems odd since I didn't feel like I had pushed myself too far.

Could it be steroid withdrawal? I felt fine on 6mgs where I had stayed for 2 weeks, after tapering with 6.5/6 ( I'm rounding off as I taper a fourth of 2.5 each time) for about 3 weeks.

I've just taken an extra 2.5 mgs. hoping there is an explanation to this set back while on Actemra.

8 Replies
oldestnewest
PMRpro
PMRproAmbassador

Have another week or two at the higher dose. i wrote a post years ago called "How much difference can 1/2mg make". It shouldn't make that much difference - but remember it can take days, even weeks for the inflammation to build up to the level of causing symptoms. And some patients still need some pred - even with Actemra.

Gaijin
Gaijin
in reply to PMRpro

Thank you so much for your prompt reply.. again, stuff always happens on weekends it seems.

I guess I got ahead of myself, my CRP had gone down to normal for the first time in several years which I had attributed to the Actemra.

I feel much better now, less than 2 hours after taking the extra 2.5 mgs.

PMRpro
PMRproAmbassador
in reply to Gaijin

Oh yes - ALWAYS at the weekend!!!!

Oh so sorry .. You are cutting 5s into 4 parts. Perhaps the last few have been the "smaller" 1/4 of the pill? I know when I do that sometime some are smaller than others..just a bit. Can't you get 1mgs? .. I think it is the steroid reduction.. but not sure if I have understood this completely how you are tapering..... (but then not understanding anything completely these days!) Hope you feel better soon. I'd go back up to 6.5 for a bit and try again in a week or two.

Oh I see you have gone up. Glad you are feeling better!

Gaijin
Gaijin
in reply to yogabonnie

There are no 1mg pills in Spain, my rheumi gave me a tapering schedule that reduced by 2.5mgs. I was to be at 2.5 by Oct. 1st. I do realize that the my PMR will not magically fit into the rheumi's tapering schedule but I was trying by tapering smaller doses (one quarter of 2.5) every 2 weeks. PMRpro had told me that even if the cut up pieces aren't exactly the same, they would even out as I would be taking the same dose over the course of 4 days.

It's not you, yogabonnie, it's my writing that is often times unintelligible, lately!

So sorry Gaijin. I hope this passes quickly. Actemra is such an unknown quantity. Check in with your doctor, your symptoms sound severe.

Hi Jane, are you still cruising? Hope you are having lots of fun!

I took an extra 2.5 mg and today I feel fine... Maybe even less would have done the trick...

But the episode was weirdly intense, it came on suddenly and for the first time, I identified with the kind of pain described, that PMR causes, the kind that would be impossible to live with, without pred. I hadn't felt it ever before. I had always described my PMR symptoms as muscle fatigability but this was different... So strange.

The Actemra so far hasn't caused any side effects and I have been able to get to below 7.5 of pred. I am also able to do a lot more activity than before Actemra. I had been so sedentary for so long which I am sure has contributed to the elevated cholesterol and BP. Now I am able to exercise.

I guess I got carried away, tapered too fast, but the experience has brought me back to reality--that my PMR is still very active, despite the Actemra and normal inflammation markers. Such an unpredictable condition, this!

You may also like...